Abstract Title

Neuroleptic Malignant Syndrome caused by Cyclobenzaprine

Presenter Name

Prashanth Reddy

RAD Assignment Number

1008

Is your abstract a case presentation?

1

Abstract

Background/Abstract:

Neuroleptic malignant syndrome is a disorder characterized by a triad of fever, muscle rigidity and altered mental status and classically associated with dopamine antagonists. It is rare and potentially fatal if not diagnosed and treated in the correct manner. There is no specific diagnostic test to rule in the disorder and a high suspicion and detailed list of home medications are needed as it is essentially a clinical diagnosis. A patients course usually begins with muscle rigidity followed by a fever within several hours, as well as mental status changes that range from drowsiness, agitation, or confusion to a severe delirium or coma. Here we present a unique case of a patient with NMS secondary to cyclobenzaprine. To our knowledge, it is only the third case reported in literature.1-3

Case Report:

A 70 year old male with a past medical history of left-sided ischemic stroke, hypertension, type II diabetes, and chronic back pain presented to our emergency department with altered mental status (AMS). His last known normal was the previous evening around 10pm where the wife admitted to a verbal argument over the patient’s frequent overuse of prescribed Norco and Flexeril for his chronic back pain. Upon waking up the following morning the patient’s wife immediately noticed AMS, unsteady gait, and loss of bladder control. Upon arrival to our ED the patient was febrile with a max temperature of 104.9, profusely diaphoretic, tachypneic, tachycardic, with muscle rigidity. Pupils were equal and reactive and reflexes were intact. The patient’s altered mentation and labored breathing continued to decline requiring intubation and mechanical ventilation. Computed tomography and magnetic resonance imaging of the brain were normal. Continuous EEG was negative for seizure activity. CSF analysis, blood, and urine cultures were negative for infection. Creatine kinase was elevated at 1,963 U/L and WBC elevated at 21.9 k/mm3. Urine triage screen was positive for opiates. The patient was treated with dantrolene and lorazepam with good response in temperature. Slowly, over the course of the next few days, the patient’s symptoms resolved and he was weaned of the ventilator and eventually discharged with no complications.

Discussion/Conclusion:

Our patient’s clinical presentation and diagnostic work-up were classic for NMS. Treatment is largely supportive including cessation of the offending agent and pharmacologic interventions in more severe cases such as ours. NSM is thought to be caused by abrupt dopamine receptor blockage and the typical causative agents are antipsychotics. NMS caused by cyclobenzaprine is extremely rare and to the best of our knowledge only two other case reports have been reported in literature. While our case points to an overdose as the most likely pathogenesis, other reports have described a possible idiosyncratic reaction, i.e., immune-mediated reactions that occur rarely and in unpredictable fashion among the population. This case questions if medications other than antipsychotics such as muscle relaxers should be kept in mind when working up a cause for NMS. The fact that a muscle relaxant can actually potentiate muscle rigidity makes this a unique phenomenon and we feel it should be further investigated.

References:

  1. Berman BD. Neuroleptic malignant syndrome: a review for neurohospitalists. Neurohospitalist. 2011;1(1):41-7. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3726098/

  2. http://journal.chestnet.org/article/S0012-3692(16)53939-7/fulltext

  3. Fink M. Response to "Neuroleptic malignant-like syndrome due to cyclobenzaprine?". J Clin Psychopharmacol. 1996;16(1):97-9.

  4. https://emedicine.medscape.com/article/816018-overview#a4

Is your abstract for competition or not for competition?

Competition

Research Area

General Medicine

Presentation Type

Poster

This document is currently not available here.

Share

COinS
 

Neuroleptic Malignant Syndrome caused by Cyclobenzaprine

Background/Abstract:

Neuroleptic malignant syndrome is a disorder characterized by a triad of fever, muscle rigidity and altered mental status and classically associated with dopamine antagonists. It is rare and potentially fatal if not diagnosed and treated in the correct manner. There is no specific diagnostic test to rule in the disorder and a high suspicion and detailed list of home medications are needed as it is essentially a clinical diagnosis. A patients course usually begins with muscle rigidity followed by a fever within several hours, as well as mental status changes that range from drowsiness, agitation, or confusion to a severe delirium or coma. Here we present a unique case of a patient with NMS secondary to cyclobenzaprine. To our knowledge, it is only the third case reported in literature.1-3

Case Report:

A 70 year old male with a past medical history of left-sided ischemic stroke, hypertension, type II diabetes, and chronic back pain presented to our emergency department with altered mental status (AMS). His last known normal was the previous evening around 10pm where the wife admitted to a verbal argument over the patient’s frequent overuse of prescribed Norco and Flexeril for his chronic back pain. Upon waking up the following morning the patient’s wife immediately noticed AMS, unsteady gait, and loss of bladder control. Upon arrival to our ED the patient was febrile with a max temperature of 104.9, profusely diaphoretic, tachypneic, tachycardic, with muscle rigidity. Pupils were equal and reactive and reflexes were intact. The patient’s altered mentation and labored breathing continued to decline requiring intubation and mechanical ventilation. Computed tomography and magnetic resonance imaging of the brain were normal. Continuous EEG was negative for seizure activity. CSF analysis, blood, and urine cultures were negative for infection. Creatine kinase was elevated at 1,963 U/L and WBC elevated at 21.9 k/mm3. Urine triage screen was positive for opiates. The patient was treated with dantrolene and lorazepam with good response in temperature. Slowly, over the course of the next few days, the patient’s symptoms resolved and he was weaned of the ventilator and eventually discharged with no complications.

Discussion/Conclusion:

Our patient’s clinical presentation and diagnostic work-up were classic for NMS. Treatment is largely supportive including cessation of the offending agent and pharmacologic interventions in more severe cases such as ours. NSM is thought to be caused by abrupt dopamine receptor blockage and the typical causative agents are antipsychotics. NMS caused by cyclobenzaprine is extremely rare and to the best of our knowledge only two other case reports have been reported in literature. While our case points to an overdose as the most likely pathogenesis, other reports have described a possible idiosyncratic reaction, i.e., immune-mediated reactions that occur rarely and in unpredictable fashion among the population. This case questions if medications other than antipsychotics such as muscle relaxers should be kept in mind when working up a cause for NMS. The fact that a muscle relaxant can actually potentiate muscle rigidity makes this a unique phenomenon and we feel it should be further investigated.

References:

  1. Berman BD. Neuroleptic malignant syndrome: a review for neurohospitalists. Neurohospitalist. 2011;1(1):41-7. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3726098/

  2. http://journal.chestnet.org/article/S0012-3692(16)53939-7/fulltext

  3. Fink M. Response to "Neuroleptic malignant-like syndrome due to cyclobenzaprine?". J Clin Psychopharmacol. 1996;16(1):97-9.

  4. https://emedicine.medscape.com/article/816018-overview#a4